Montana, 2021

Winter Weather in Montana, December 26 to 27, 2021

December 26 to 27, 2021 · NWS BYZ · 2 events in 2 counties and zones

Several traffic accidents occurred over a 2-day period. Two incidents resulted in two fatalities but it is unknown if these were directly weather related.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Several traffic accidents occurred over a 2-day period. Two incidents resulted in two fatalities but it is unknown if these were directly weather related. Dense fog occurred during the morning of the 26th and periods of snow fell on the 26th through the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 26, 9:43 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 26, 9:43 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
943 PM MST Sun Dec 26 2021

.UPDATE...

Most frontogenetic forcing and moisture has moved east, leaving
only light, lingering snow to occur in SE Montana for the next
couple hours. Impacts expected from this light snow are minimal,
hence have cancelled the winter weather advisories. Wind chill
advisories are still in effect overnight. Otherwise, only other
change to the overnight forecast is lowered overnight lows in
Wheatland County, as Judith Gap is already at -14 degrees.

Vertz

&&

.DISCUSSION...
Tonight through Monday night...

Main forecast concerns are on lingering accumulating snow tonight
and bitterly cold wind chills tonight through Monday night.

Arctic air continues to spill into the area tonight as surface low
pressure moves east out of northeast Wyoming and eventually into the
western Great Lakes. Winds will increase tonight as temperatures
plummet into the single digits and teens below zero leading to of -
15 to -37, with the coldest across northern and eastern sections of
the forecast area. Will maintain the winter weather advisory for
the lingering light snow, but after midnight, the main concern will
be wind chill values and some patchy blowing an and drifting snow.
It will be a cold day across the area on Monday, but with lighter
winds. High temperatures will be in the single digits above and
below zero over the plains and in the teens to around 20 in the
Mountains.

Another wave works across the area and frontogenesis increases over
southern and southeastern Montana late Monday afternoon into Monday
evening.  If the frontogenesis signal continues in the forecast
models higher snow chances and slightly more forecast accumulation
will be needed.Another bitterly cold night is in store for the
region Monday night.  The NBM probabilities for a Minimum
temperatures below zero on Monday night are at 100 percent away from
mountains/foothill areas. There is even a 30 to 40 percent chance of
seeing some reading in the -20s over northern sections of the
forecast area. Additional wind chill headlines may be needed. Snow
chances will persist over the Absaroka/Beartooth Mountains through
much of the period as broad cyclonic flow remains in place across
the region.

Wetenkamp

Tuesday through Sunday...

Active, cold pattern with light snow chances continues into the
weekend.

A persistent trough pattern centered over SW Canada will bring a
few shortwave troughs through the area this week. After a brief
lull Tuesday, the next shortwave is progged to arrive Wednesday,
bringing snow chances mainly to the mountains and western
foothills. Thursday looks to be rather windy in gap areas with
gusts approaching 50 mph, in addition to pre-frontal gusts to 30
mph across lower elevations. As we move towards the end of the
week, ensembles are hinting at a more vigorous wave affecting the
area and bringing some more widespread snow chances across the
CWA late Thursday night through Friday. However, there continue to
be no signals that point to large accumulations for lower
elevations, but rather rounds of light snow showers. Will continue
to evaluate the late week trough as confidence increases over the
next couple of days.

Saturday looks to start a brief dry period as the trough shifts
eastward and is replaced by a weak, narrow ridge. This may result
in Sunday being another windy day along the western foothills.

There is some notable spread in the temperature forecast over the
next few days, but even the high end of probabilistic guidance is
below +20 before Thursday. By Thursday, expect a slight warm up
into the low to mid-20s as winds turn southwesterly and downslope
off the higher terrain. Friday and Saturday look to be colder -
into the single digits and teens - before warming back up into the
upper 20s for Sunday.

Behringer

&&

.AVIATION...

Conditions will vary from VFR to IFR, with low clouds and areas of
fog through Monday morning. Light snow will still impact KMLS
until 08Z before shifting to the east. Winds will stay breezy from
KMLS to KBHK through 12Z.

Plouffe
&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 907/000 903/019 901/009 902/025 004/011 906/014 006/030
    12/E    20/B    01/E    11/E    23/S    10/B    00/B
LVM 000/015 001/019 002/016 005/025 008/019 901/020 010/030
    13/S    20/N    12/S    12/S    43/S    10/N    11/N
HDN 912/000 907/016 906/008 906/023 901/010 911/013 902/029
    12/E    30/B    00/E    10/B    23/S    10/B    00/B
MLS 919/907 918/902 917/901 915/013 910/001 920/002 912/022
    11/I    10/I    00/I    10/B    11/E    10/B    00/B
4BQ 908/000 906/016 904/009 905/023 001/011 909/010 901/030
    21/B    31/B    00/B    10/B    12/S    10/B    00/B
BHK 915/904 914/005 914/004 913/016 907/005 918/004 911/024
    61/I    21/B    00/B    00/B    01/B    10/B    00/B
SHR 902/011 000/020 000/017 000/028 005/018 905/016 003/035
    12/S    51/B    00/B    10/B    13/S    20/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory in effect until noon MST Tuesday FOR
      ZONES 29>33-36-37-42-63-228.
     Wind Chill Advisory in effect until noon MST Monday FOR ZONES
      34-57-58-138-141-169-170-172-173-235.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 26, 4:09 PM MST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
409 PM MST Sun Dec 26 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-272315-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
409 PM MST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Colder temperatures, and accumulating snow.

* WHERE...The coldest temperatures of the season will lock into the
  region through mid week. At the same time, moist Pacific flow
  aloft will bring overrunning snow. Greatest snow accumulations
  are expected in the high country, on southwest facing slopes,
  especially around Cooke City. Periods of light snow are expected
  across lower elevations.

* WHEN...Today through the middle of next week.

* ADDITIONAL DETAILS...The coldest day of the week looks to be on
  Monday, with high temperatures in the single digits above and
  below zero. Overnight lows will be well below zero, and may even
  approach 25 below in some spots Wednesday morning. The
  combination of arctic air and periodic gusty winds, will create
  bitterly cold wind chills as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 26, 6:50 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
650 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             18 SW FISHTAIL          45.24N 109.73W
12/26/2021  M1.0 INCH        STILLWATER         MT   CO-OP OBSERVER

0500 PM     SNOW             1 ENE HARDIN            45.74N 107.60W
12/26/2021  M1.0 INCH        BIG HORN           MT   CO-OP OBSERVER

0700 PM     SNOW             BIG TIMBER              45.83N 109.95W
12/26/2021  M1.5 INCH        SWEET GRASS        MT   CO-OP OBSERVER

&&

VERTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Stillwater

When
December 26, 11:56 PM MST
Where
Northern Stillwater forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

A motor vehicle crash resulting in 1 fatality occurred on Interstate 90 westbound near mile marker 420.

Winter Weather, Northern Big Horn

When
December 27, 8:11 AM MST
Where
Northern Big Horn forecast zone
Deaths
0 direct, 1 indirect
Injuries
1 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

A motor vehicle crash on River Crow Road north of Crow Agency resulted in 1 fatality.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Northern Stillwater2021-12-26Vehicle/Towed TrailerIndirect
Winter Weather, Northern Big Horn2021-12-27Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993132, 993131.